Popular heartburn drugs could lead to kidney damage without warning: study
Potential risk could outweigh benefit of taking the medication, study's author says
Popular heartburn medications taken by millions of Canadians could lead to long-term kidney damage without any warning, a new study suggests.
The drugs, called proton pump inhibitors (PPIs), reduce the symptoms of heartburn by lowering the amount of acid in the stomach. They include the brand names Losec, Nexium, and Prevacid.
Doctors previously monitored patients for acute kidney problems, such as decreased urination, swelling in the legs, ankles, or feet, and nausea. Such symptoms were thought to be a warning of more permanent kidney damage, and would often result in doctors taking patients off the drugs.
But the latest research, published today in the journal Kidney International, shows this isn't always the case.
'It's a silent disease'
"It's a silent disease, in the sense that it erodes kidney function very minimally and very gradually over time," said Ziyad Al-Aly, the study's senior author and assistant professor of medicine at Washington University School of Medicine.
Al-Aly and his colleagues analyzed data from 125,000 U.S. patients using PPIs and found more than half who went on to develop chronic kidney damage had no prior acute kidney problems.
The study also found that people using PPIs had, on average, a 20 per cent increase in developing chronic kidney disease compared with those taking H2 blockers such as Zantac or Pepcid. Those medications also reduce the production of stomach acid and are available over the counter.
Kidney problems remain rare in those taking PPIs, and the study does not prove causation. But Al-Aly notes that even a small potential increase in risk can be a big deal with a drug taken by millions of people.
PPIs are among the most commonly prescribed medications in Canada, according to the Canadian Institute for Health Information, and many patients take them for years.
Other health concerns related to PPIs
It's not the first time that PPIs have led to health concerns. Their use has been linked to increased rates of fractures, pneumonia, the gut infection C. difficile, and low vitamin B12 and magnesium levels.
"These drugs, should be used at the lowest dose and for the shortest duration appropriate for the condition being treated," according to Health Canada.
Emily McDonald, an internal medicine specialist at McGill University Health Centre in Montreal, suggests trying other interventions such as altering diet before PPIs, and where they are necessary, following up regularly to re-evaluate whether a patient needs to continue using them.
"This is another article that makes us think again about how many people are on these medications, and how many are on them unnecessarily," she said.
Al-Aly emphasizes that PPIs do a lot of good for people who need them, such as those with gastrointestinal bleeding or ulcers. But he recommends doctors de-prescribe those who don't need to be taking them.
"For those people, likely the chance of an adverse outcome outweighs any benefit."